Texas, 2021

Damaging Winds in Texas, October 27, 2021

October 27, 2021 · NWS EWX · 4 events in 2 counties and zones

Thunderstorms developed along a cold front that moved into a conditionally unstable airmass with strong vertical wind shear. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front that moved into a conditionally unstable airmass with strong vertical wind shear. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 27, 3:15 AM CST, 35 minutes earlier.

Area forecast discussion, Oct 27, 3:15 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
415 AM CDT Wed Oct 27 2021

.UPDATE...
As was mentioned in the earlier AFD, we have seen new storm formation
south of the advancing dryline/cold front in an area of weakening
CIN. Radar estimates have severe winds with this cell over
Medina/Bandera County. After coordination with SPC, we have expanded
the severe thunderstorm watch for much of the CWA east of the current
line.

&&

.PREV DISCUSSION... /ISSUED 202 AM CDT Wed Oct 27 2021/

SHORT TERM (Today through Thursday)...

The upper level trough axis is currently moving east of the Rockies
with its associated surface low moving through Oklahoma at the
present time. To the south of the surface low, a dryline is
extending south through West-Central Texas and should be entering
Val Verde County shortly. There is a cold front to the northwest of
the dryline and this front should eventually overtake the dryline
later this morning. So far, convection has remained northwest of our
CWA, but the current line of showers and storms extends from near
Sonora northeast to near Comanche. This line is moving to the
southeast around 30 to 40 mph. The expected movement brings the line
to the Edwards Plateau and northern Hill Country around 3 AM and
into the I35 corridor around 5 AM and through the eastern counties
by 8-9 AM. Overall the convective environment is being degraded by a
decent amount of CIN per the latest SPC mesoanalysis. However,
models are showing this CAP quickly eroding by 4 AM as the upper
support and low-level focus arrives to the area. The latest runs of
the HRRR are showing some additional development south of the
current line in this sweet spot of eroding CIN. In the short-term,
the bulk of the severe threat will remain in the northern CWA in
closer proximity to the path of the current convection and SPC has
issued a Severe Thunderstorm Watch for Llano, Burnet, and Williamson
County. However, there is a chance for a local extension southwards
for additional counties if the line shows the threat for severe
storm development later tonight. The main hazards from any severe
convection will be damaging winds and maybe some hail. The tornado
threat is very low but non-zero.

Behind the convection today, dry air and windy conditions will
filter into the region. The strongest winds and driest air will be
west of a Rocksprings to Pearsall line and will continue with the
Red Flag Warning and Wind Advisory for these locations. There may be
a chance that the Wind Advisory will need to be expanded east later
this morning, but will wait for some observations to come in to make
that call. Highs today behind the front will top out in the middle
70s in the Hill Country and the upper 70s to lower 80s elsewhere.
With weakening winds tonight and mostly clear skies, lows will be in
the 40s and 50s. For tomorrow, dry conditions will continue with
highs in the middle 70s to lower 80s. Low humidity and breezy winds
will likely create elevated fire weather conditions across most of
the area.

LONG TERM (Thursday Night through Tuesday)...

Breezy, cool & dry conditions continue Thursday night into Friday
after the departed upper low broadens and becomes temporarily blocked
by a downstream upper ridge. Pressure gradients relax late Friday,
and the coolest min temps of the next week should follow for
Saturday morning. Mostly clear and mild conditions persist into early
Monday as a flat and broad zonal pattern develops aloft. The GFS
develops a ripple in the flow for late Monday with a weak front
generating light showers over Central TX. This pattern shift is out
ahead of the ECM/CMC models and is based on a broader upper low
position well to the north over Canada. Thus will side with guidance
blends and the ECM/CMC which keep the pattern north of the area
through early Tuesday. The overall trend for the middle to latter
part of next week seems to favor a weak front and a cool overrunning
pattern, but the timing of the front is in poor confidence based on
the broad zonal pattern the influencing weather feature to push the
front being located so far away from TX.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  55  76  52  73 /  60   0   0   0   0
Austin Bergstrom Intl Airport  78  51  77  50  74 /  60   0   0   0   0
New Braunfels Muni Airport     81  51  79  49  76 /  30   0   0   0   0
Burnet Muni Airport            74  51  74  49  72 /  30   0   0   0   0
Del Rio Intl Airport           82  54  83  52  82 /   0   0   0   0   0
Georgetown Muni Airport        76  52  74  50  72 /  60   0   0   0   0
Hondo Muni Airport             81  49  82  49  80 /  -    0   0   0   0
San Marcos Muni Airport        79  51  77  48  74 /  50   0   0   0   0
La Grange - Fayette Regional   81  54  78  50  74 / 100   0   0   0   0
San Antonio Intl Airport       79  54  78  52  75 /  20   0   0   0   0
Stinson Muni Airport           83  55  81  53  79 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 7 PM CDT this evening
for Dimmit-Edwards-Frio-Kinney-Maverick-Uvalde-Val Verde-Zavala.

Wind Advisory from 11 AM this morning to 5 PM CDT this afternoon
for Dimmit-Edwards-Frio-Kinney-Maverick-Uvalde-Val Verde-Zavala.

&&

Short-Term/Aviation...Hampshire
Long-Term...Oaks
Hazardous weather outlook, Oct 27, 1:39 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
239 AM CDT Wed Oct 27 2021

TXZ171>173-183>194-202>209-217>225-228-281200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
239 AM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today and Tonight.
A Marginal to Slight Risk of strong to severe storms will continue
through 10AM Wednesday as storms exit from west to east. Damaging
winds will be the primary threat. There is also an isolated
threat for large hail or a tornado or two east of the I-35
corridor prior to 10AM.

Northwest winds of 20-30 mph with gusts to 40 mph will filter in
behind the storms. Along with the strong winds, low relative
humidities will drop to between 15 and 20 percent, resulting in
Critical fire weather conditions for areas along and west of a
line from Rocksprings to Pearsall. A Red Flag Warning is in effect
for these areas from 10 AM to 7 PM Wednesday and a Wind Advisory
is in effect from 11AM to 5PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are possible once again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to local law
enforcement or the National Weather Service.

In the hours before

Special weather statement, Oct 27, 2:41 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
341 AM CDT Wed Oct 27 2021

TXZ185>187-203-204-270945-
Uvalde TX-Kerr TX-Medina TX-Real TX-Bandera TX-
341 AM CDT Wed Oct 27 2021

...A strong thunderstorm will impact portions of northwestern Medina,
western Bandera, south central Kerr, northeastern Uvalde and southern
Real Counties through 445 AM CDT...

At 341 AM CDT, Doppler radar was tracking a strong thunderstorm over
Reagan Wells, or 15 miles south of Leakey, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medina, Leakey, Vanderpool, Tarpley, Tuff, Garner State Park, Rio
Frio, Reagan Wells, Utopia, Concan, Hill Country State Natural Area
and Lost Maples State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2931 9995 2975 9996 2997 9922 2952 9918
TIME...MOT...LOC 0841Z 251DEG 37KT 2951 9985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MO
Special weather statement, Oct 27, 3:03 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
403 AM CDT Wed Oct 27 2021

TXZ171>173-190-192-271000-
Blanco TX-Williamson TX-Llano TX-Burnet TX-Travis TX-
403 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of western Williamson,
northwestern Travis, north central Blanco, southeastern Llano and
Burnet Counties through 500 AM CDT...

At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lampasas to near Marble Falls. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Burnet, Marble Falls, Bertram,
Round Mountain, Serenada, Leander, Lago Vista, Granite Shoals,
Horseshoe Bay, Meadowlakes, Liberty Hill, Jarrell, Florence, Highland
Haven, Inks Lake State Park, Georgetown Dam and Watson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Texas.

&&

LAT...LON 3091 9783 3086 9761 3052 9772 3045 9846
      3103 9828 3103 9791
TIME...MOT...LOC 0902Z 257DEG 37KT 3105 9813 3061 9827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MO
Special weather statement, Oct 27, 3:22 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
422 AM CDT Wed Oct 27 2021

TXZ172-189>192-206-271015-
Comal TX-Blanco TX-Hays TX-Kendall TX-Burnet TX-Travis TX-
422 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of Hays, Travis, Blanco,
northeastern Kendall, south central Burnet and central Comal Counties
through 515 AM CDT...

At 422 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lago Vista to near Blanco to near
Kendalia. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, New Braunfels, Cedar Park, San Marcos, Pflugerville, Kyle,
Buda, Marble Falls, Dripping Springs, Wimberley, Blanco, Round
Mountain, Tanglewood Forest, Austin Bergstrom Int Airport, Canyon
Lake Dam, Anderson Mill, Canyon Lake, Lakeway, Manor and Lago Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Texas.

&&

LAT...LON 3049 9785 3043 9778 3045 9773 3038 9746
      2990 9789 2972 9816 2997 9875 3014 9862
      3014 9859 3018 9859 3059 9823
TIME...MOT...LOC 0922Z 291DEG 35KT 3047 9806 3010 9839 2994 9860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MO
Special weather statement, Oct 27, 3:41 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
441 AM CDT Wed Oct 27 2021

TXZ172-173-192-271030-
Williamson TX-Burnet TX-Travis TX-
441 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of Williamson, northern
Travis and eastern Burnet Counties through 530 AM CDT...

At 441 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Florence to near Lago Vista. Movement was
east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Granger, Bertram, Anderson Mill, Serenada, Windemere, Leander,
Hutto, Manor, Lago Vista, Bartlett, Liberty Hill, Jarrell and
Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Texas.

&&

LAT...LON 3101 9789 3091 9783 3087 9762 3073 9727
      3042 9736 3041 9738 3036 9741 3050 9810
      3102 9798
TIME...MOT...LOC 0941Z 283DEG 34KT 3092 9780 3046 9795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
October 27, 3:50 AM CST
Where
Williamson County, 0.33 mi WNW of Cedar Park
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
30.502, -97.825

A line of thunderstorms produced wind gusts estimated at 65 mph that uprooted a large tree and blew down fencing near Buttercup Creek Blvd. and Twin Oak Trl. in Cedar Creek.

Thunderstorm Wind, Travis

When
October 27, 3:55 AM CST
Where
Travis County, 3.51 mi N of Austin Mabry
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.370, -97.760

A line of thunderstorms produced wind gusts estimated at 60 mph that caused minor damage to a roof and knocked down several large tree branches in northern Austin.

Thunderstorm Wind, Travis

When
October 27, 4:00 AM CST
Where
Travis County, 0.92 mi S of North Oaks
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.367, -97.681

A line of thunderstorms produced wind gusts estimated at 70 mph. A broadcast media partner shared pictures on social media of a 10-12 inch diameter tree limb down near Newport Ave. in Austin.

Thunderstorm Wind, Travis

When
October 27, 4:00 AM CST
Where
Travis County, 1.58 mi WNW of Austin Exec Arpk
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.425, -97.696

A line of thunderstorms produced wind gusts estimated at 65 mph than uprooted a large tree near N. Shields Dr. and Kellies Farm Ln. in northern Austin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988052, 988053, 988050, 988051.